Texas, 2009

Winter Storm and Winter Weather in Texas, December 24, 2009

December 24, 2009 · NWS FWD · 26 events in 26 counties and zones

A powerful upper level system dipped into north Texas bringing near blizzard conditions to the northwest portions of north Texas. Wind gusts up to 50 mph were reported during the afternoon hours across much of the western half of north Texas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A powerful upper level system dipped into north Texas bringing near blizzard conditions to the northwest portions of north Texas. Wind gusts up to 50 mph were reported during the afternoon hours across much of the western half of north Texas. Most of the snowfall fell west of a line from Bonham to Waco to Lampasas. The highest snowfall totals of 9 were reported in Montague and Jack County. During the winter weather event, numerous people across the area had to be rescued from their cars or had their cars towed after sliding off the road. Travelers along HWY 287 in Montague County and I-20 in Eastland County became stranded and many spent the night in their vehicles. After the snowfall ended in the evening hours, the water on the roads froze resulting in icy conditions and hazardous travel conditions on Christmas Eve night and Christmas morning. Several more accidents occurred on the icy roads and numerous cars spun out and were abandoned for the night. Five people were killed by accidents due to the ice. Four died on Christmas Eve and one died a few days later on a patch of ice that remained in a shaded area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 24, 3:49 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 24, 3:49 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
349 AM CST THU DEC 24 2009

.AVIATION...
MVFR CIGS ARE EXPECTED TO PREVAIL THROUGH TODAY AND WINDS WILL
STEADILY INCREASE TO NEAR 25G35KT FROM 300 DEG. THIS MAY RESULT IN
CROSS WIND ISSUES AT TIMES ON NORTH-SOUTH RUNWAYS.

EXPECT BAND OF RAIN ASSOCIATED WITH THE WARM CONVEYOR BELT AHEAD
OF THE POWERFUL UPPER LEVEL LOW TO MOVE INTO METROPLEX BY 5AM/11Z.
THIS BAND OF RAIN WILL PERSIST FOR A FEW HOURS...BUT MAY END BY
MID MORNING AS DRY SLOT WORKS IN. HOWEVER...THE PASSAGE OF THE
UPPER LOW AROUND 16-17Z/10-11AM SHOULD COOL THE COLUMN BELOW
FREEZING...AND EXTENSIVE WRAP AROUND PRECIPITATION IS EXPECTED TO
AFFECT THE METROPLEX BY NOON AND INTO THE AFTERNOON HOURS. SURFACE
TEMPS INITIALLY ABOVE FREEZING SHOULD DROP TO 32 AS FALLING SNOW
FORCES COOLING AT THE SURFACE. ACCUMULATIONS NEAR AN INCH WILL BE
POSSIBLE AT AIRPORTS...ESPECIALLY ON ELEVATED SURFACES. SNOW AND
BLOWING SNOW WILL REDUCE VISIBILITIES TO 1/2SM WITH CIGS FALLING
TO IFR WHEN PRECIPITATION IS HEAVIEST. EXPECT THE WORST CONDITIONS
TO OCCUR FROM AROUND NOON INTO THE MID AFTERNOON HOURS. SNOW
INTENSITY SHOULD WANE AFTER 21Z/3PM AND FINALLY COME TO AN END
AROUND SUNSET...WITH CLEARING SKIES THEREAFTER. WINDS WILL REMAIN
NEAR 20KT OVERNIGHT.

FOR WACO...MVFR CIGS AND RAIN EXPECTED THIS MORNING. SOME SNOW MAY
MIX WITH THE RAIN AROUND NOON...BUT NO IMPACTS ARE EXPECTED FROM
ANY SNOW DUE TO LIGHT INTENSITY. SKC/VFR WITH CONTINUED STRONG
WEST WINDS WILL PREVAIL THIS EVENING.

TR.92

&&

.PREV DISCUSSION... /ISSUED 321 AM CST THU DEC 24 2009/
COLD FRONT IS ABOUT 2/3RDS OF THE WAY THROUGH NORTH TEXAS AND WILL
HAVE MOVED THROUGH ALL OF NORTH TEXAS BY DAYBREAK. TEMPERATURES
ARE DROPPING SIGNIFICANTLY BEHIND THE COLD FRONT AND ALL LOCATIONS
WILL SEE THEIR HIGH TEMPERATURES TODAY EARLY THIS MORNING WITH
TEMPERATURES FALLING THROUGHOUT THE DAY. STRONG NORTHWEST WINDS
WILL CONTINUE TODAY AND THE WIND ADVISORY WILL REMAIN IN EFFECT
THROUGH 03Z/9 PM BUT MAY HAVE TO BE EXTENDED A FEW MORE HOURS.

THE EXCITING AND CHALLENGING PART OF THE FORECAST IS THE LIKELIHOOD
OF SNOW TODAY. THE ONLY SIGNIFICANT CHANGES FROM LAST NIGHT ARE TO
INCREASE THE SNOW TOTAL AMOUNTS AND EXTEND THE WARNING AND
ADVISORY THROUGH 00Z/6 PM. THE UPPER LEVEL LOW IS CURRENTLY NEAR
MIDLAND AND WILL ARRIVE IN NORTH TEXAS MID-LATE MORNING. THE
LATEST MODELS PROGRESS THE UPPER LEVEL LOW RIGHT ALONG THE
INTERSTATE 20 CORRIDOR...SETTING UP A SNOW EVENT FOR THE NORTHERN
HALF OF NORTH TEXAS. SNOW ACCUMULATIONS HAVE BEEN RAISED TO NEARLY
5 IN THE NORTHWEST TAPERING TO 1 IN THE ADVISORY AREA. GIVEN THE
SLOWER SPEED OF THE SYSTEM...HAVE ALSO LINGERED LIGHT SNOW ACROSS
THE NORTHEAST THROUGH MIDNIGHT AS THE SYSTEM EXITS THE REGIONS.
WE CHOSE TO USE A 7:1 SNOW RATIO AND THE AVERAGE OF REASONABLE
SREF MEMBERS FOR SNOW TOTALS.

THE COMBINATION OF SNOW AND STRONG WINDS WILL CAUSE BLOWING SNOW
ACROSS MUCH OF THE WARNING AND ADVISORY AREA...BUT MOST LIKELY IN
THE NORTHWESTERN COUNTIES. THIS WILL RESULT IN REDUCED
VISIBILITIES...DOWN TO A QUARTER MILE AT TIMES IN SOME
LOCATIONS...RESEMBLING BLIZZARD-LIKE CONDITIONS. MINOR SNOW
DRIFTS OF A FEW FEET WILL LIKELY FORM DUE TO THE BLOWING SNOW.
THESE SNOW DRIFTS WILL FORM AGAINST BUILDINGS AND OTHER STANDING
OBJECTS SUCH AS FENCES.

AS THE RUC SUGGESTS...IT IS POSSIBLE THAT WE MAY GET DRY-SLOTTED
OR TOO MUCH WARM AIR NEAR 700 MB MAY GET WRAPPED AROUND THE
SYSTEM. THIS WOULD RESULT IN LOWER SNOW ACCUMULATIONS OR A MIX OF
FREEZING RAIN/SLEET/SNOW MAY OCCUR. HOWEVER...GIVEN THE OVERALL
PERSISTENCE OF THE MODEL RUNS WE WILL CONTINUE WITH SNOW MENTIONED
AS THE MAIN PRECIPITATION TYPE.

BEYOND TODAY...THE FORECAST REMAINS NEARLY UNCHANGED UNTIL
TUESDAY. COOL AND DRY WEATHER WILL PERSIST FRIDAY THROUGH MONDAY.
THE ECMWF AND GFS HAVE COME IN BETTER AGREEMENT REGARDING THE NEXT
STORM SYSTEM ON TUESDAY. HAVE MENTIONED A WINTER PRECIPITATION MIX
OF RAIN AND SLEET IN THE FORECAST FOR TUESDAY DUE TO UNCERTAINTIES
IN THE FORECAST THIS FAR OUT. IT APPEARS MORE LIKELY THAT SNOW IN THE
NORTH AND FREEZING RAIN IN THE SOUTH MAY OCCUR BUT WILL FINE TUNE
AS NEEDED AS THE EVENT APPROACHES. HAVE SIGNIFICANTLY UNDERCUT
MOS TEMPERATURES ON TUESDAY TO COINCIDE WITH THE WINTER WEATHER EVENT.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  40  23  43  27  47 /  90  20   5   5   5
WACO, TX              45  27  47  28  52 /  60   5   5   5   5
PARIS, TX             49  22  39  23  43 / 100  50   5   5   5
DENTON, TX            40  22  41  25  48 /  90  30   5   5   5
MCKINNEY, TX          44  21  41  25  48 /  90  40   5   5   5
DALLAS, TX            43  23  44  27  47 /  90  20   5   5   5
TERRELL, TX           47  25  44  27  50 /  90  30   5   5   5
CORSICANA, TX         48  26  46  29  53 /  70  10   5   5   5
TEMPLE, TX            46  26  49  28  52 /  50   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR TXZ094-095-104>107-118>123-130>134-141.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ091>093-
100>103-115>117-129.

&&

92/82
Hazardous weather outlook, Dec 24, 4:07 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
407 AM CST THU DEC 24 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
407 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS IN EFFECT FOR AREAS ALONG AND NORTHWEST
OF A SHERMAN TO WEATHERFORD TO CISCO LINE. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR AREAS ALONG AND NORTH OF A CANTON TO
CLEBURNE TO COMANCHE LINE. RAIN IS EXPECTED TO CHANGE OVER TO SNOW
THURSDAY FROM WEST TO EAST ACROSS THE AREA. AVERAGE ACCUMULATIONS
OF 2 TO 4 INCHES OVER THE WARNING AREA IS EXPECTED...WITH 1 TO 2
INCHES ACROSS THE ADVISORY AREA. IN ADDITION...STRONG WEST AND
NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH THE SNOW TO
REDUCE VISIBILITIES BELOW 1/2 MILE. DUE TO SNOW...BLOWING
SNOW...AND REFREEZING OF MORNING RAINFALL...TRAVEL IS EXPECTED TO
BECOME HAZARDOUS ACROSS NORTHERN PORTIONS OF NORTH TEXAS.

A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS TODAY FOR THE
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER SYSTEM WILL BRING A CHANCE OF WINTRY PRECIPITATION
TUESDAY. IT IS TOO EARLY TO ASSESS THE SPECIFICS REGARDING
ACCUMULATION OR IMPACTS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NORTH OF I-20 FOR SNOWFALL REPORTS MAY BE
REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 11 winter storm, 1 strong wind. Local standard time, as filed.

Winter Storm, Stephens

When
December 24, 5:25 AM CST to 4:00 PM CST
Where
Stephens forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

An average of 4-6 of snow fell across the county. Strong winds created near blizzard conditions across the county during the afternoon hours. The peak wind reported at the automated weather station in Breckenridge (KBKD) was 46 mph. Some roads during the day became impassable because of the snow, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Storm, Young

When
December 24, 5:45 AM CST to 4:30 PM CST
Where
Young forecast zone
Property damage
$150,000
Reported by
COOP Observer
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

An average of 7-8 of snow fell across the county as reported by local law enforcement and COOP observers. Strong winds created near blizzard conditions across the county during the afternoon hours. The peak wind reported at the automated weather station in Graham (KRPH) was 39 mph. Snow drifts as high as 4 feet were reported in some locations. Several roads during the day became impassable because of the snow and icy roadways, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Storm, Eastland

When
December 24, 6:00 AM CST to 4:00 PM CST
Where
Eastland forecast zone
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

An average of 3-6 of snow fell across the county. Strong winds created near blizzard conditions across the county during the afternoon hours. Interstate 20 by Ranger Hill and from Cisco to Abilene was closed due to icing. Both of these areas remained closed until the next day. Several accidents occurred and several motorists spent the night stranded in their vehicles. Local law enforcement spent the night either evacuating people from their cars or bringing them food and blankets. Other roads during the day became impassable because of the snow, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Storm, Jack

When
December 24, 6:00 AM CST to 6:00 PM CST
Where
Jack forecast zone
Property damage
$150,000
Reported by
COOP Observer
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

An average of 6-9 of snow fell across the county as reported by local law enforcement, COOP observers, CoCoRaHS observers, and TxDOT. Strong winds created near blizzard conditions across the county during the afternoon hours. Snow drifts up to 2 feet were reported by a local COOP observer. Some roads during the day began to ice and became impassable because of the snow, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Numerous traffic accidents were reported throughout the event.

Winter Storm, Palo Pinto

When
December 24, 7:00 AM CST to 5:00 PM CST
Where
Palo Pinto forecast zone
Deaths
0 direct, 1 indirect
Property damage
$75,000
Reported by
COOP Observer
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Local COOP Observers reported 4-5 of snow across the western half of the county. Only 3 of snow was reported at Mineral Wells and other eastern parts of the county. The local newspaper reported that up to 9 of snow may have fallen in the far northwestern corner of the county near Possum Kingdom Lake. Strong winds created near blizzard conditions across mainly the western half of the county during the afternoon hours. The peak wind reported at the automated weather station in Mineral Wells (K0F2) was 45 mph. At night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. No roads were closed in the county during this event, but a fatal accident occurred during the afternoon hours on HWY 281 killing one female.

Winter Storm, Erath

When
December 24, 8:00 AM CST to 5:00 PM CST
Where
Erath forecast zone
Deaths
0 direct, 1 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

The Sheriff's Department in Stephenville reported 2 of snow, but up to 6 of snow was reported in the northern half of the county; including Dublin. Strong winds created blowing snow at times during the afternoon hours and snow drifts up to a foot in some places. The biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. It was noted that several cars slid off HWY 281 north of Stephenville.

Winter Storm, Parker

When
December 24, 8:00 AM CST to 6:30 PM CST
Where
Parker forecast zone
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Snowfall totals across the western half of the county averaged 4 inches or more. Across the eastern half, the snowfall totals averaged 1-3. Some blowing snow was reported in the afternoon hours across mainly the western half of the county. The peak wind reported at the automated weather station in Mineral Wells (K0F2) was 45 mph. The biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Storm, Montague

When
December 24, 8:25 AM CST to 6:25 PM CST
Where
Montague forecast zone
Deaths
0 direct, 1 indirect
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

An average of 8-9 of snow fell across Montague County as reported by local law enforcement and COOP observers. Strong winds created near blizzard conditions across the county during the afternoon hours. The peak wind reported at the automated weather station in Bowie (K0F2) was 40 mph. Traffic on HWY 287 was snarled by the weather and several motorists were stranded on the highway through the night. Some icy roads were reported during the day, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Numerous accidents were reported during the event. Three days later, a motorcycle rider was killed when he wrecked on a patch of ice that remained under the Texas 59 overpass on HWY 287 in Bowie.

Winter Storm, Wise

When
December 24, 10:00 AM CST to 7:00 PM CST
Where
Wise forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Snowfall totals of 4-5 were reported around the county including a local COOP observer in Alvord. The remainder of the county received an average of 1-3 of snow. Strong winds resulted in blowing snow for a few hours during the afternoon. The peak winds reported at the automated weather station in Bridgeport (KXBP) and Decatur (KLUD) were 38 mph and 34 mph, respectively. At night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Denton

When
December 24, 10:00 AM CST to 8:00 PM CST
Where
Denton forecast zone
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Up to 3 of snow fell across the county and some blowing snow was reported in the afternoon hours. The automated weather station at Denton (KDTO) reported a peak wind of 39 mph. The biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. The Denton police reported 86 weather related accidents and a few injuries, but several other accidents were reported around the county.

Winter Weather, Tarrant

When
December 24, 10:00 AM CST to 7:50 PM CST
Where
Tarrant forecast zone
Property damage
$120,000
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Most locations in the county saw 1-3 of snow. DFW Airport reported 3 of snow and one location in Haslet reported close to 4 of snow. Some blowing snow was reported in the afternoon hours; particularly in the northwestern corner of the county. Automated weather stations across the county reported peak winds of 43-47 mph. Some icy roads were reported during the day and hundreds of accidents were reported during the day; but the biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Several more accidents were reported and numerous people slid off the icy roads. Some people spent the night in their cars.

Winter Weather, Hamilton

When
December 24, 11:00 AM CST to 4:30 PM CST
Where
Hamilton forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Up to 2 of snow fell across the county, but the biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Mills

When
December 24, 11:00 AM CST to 4:30 PM CST
Where
Mills forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Up to 2 of snow fell across the county, but the biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Dallas

When
December 24, 11:30 AM CST to 8:30 PM CST
Where
Dallas forecast zone
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Snowfall totals of 1-3 of snow were reported across the county. The biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. By 645 pm, the High Five exchange was closed down. Several accidents were reported and numerous people slid off the icy roads. Some people spent the night in their cars. The Dallas County Sheriff's Office responded to 321 weather related accidents on Thursday. About 150 flights were cancelled at DFW Airport and about a handful were cancelled at Love Field.

Winter Storm, Cooke

When
December 24, 12:00 PM CST to 8:00 PM CST
Where
Cooke forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Snowfall totals of 4-9 were reported across the western half of the county by the emergency manager and COOP observers. The highest snowfall totals were observed in the far western and northwestern portions of the county. The eastern half of the county received 2-3 of snow. Strong winds resulted in blowing snow for a few hours during the afternoon. The peak wind reported at the automated weather station in Gainesville (KGLE) was 40 mph. The strong winds created snow drifts of 3-6 feet which blocked roads resulting in roads closures across mainly the western half of the county during the afternoon hours. Bridges also began to ice during the late afternoon hours, but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Somervell

When
December 24, 12:00 PM CST to 5:30 PM CST
Where
Somervell forecast zone
Property damage
$40,000
Reported by
Newspaper
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Up to 2 of snow fell across the county but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Some of the accidents from the icy roads resulted in minor injuries.

Winter Weather, Hood

When
December 24, 12:00 PM CST to 5:30 PM CST
Where
Hood forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Up to 3 of snow fell across the county, but numerous accidents due to icy roads were reported in the evening hours and overnight as the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Conditions were especially bad on HWY 377 East and the road had be closed in two spots: east of Fall Creek Highway and west of Tolar.

Winter Weather, Johnson

When
December 24, 12:30 PM CST to 7:00 PM CST
Where
Johnson forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Up to 2 of snow fell across the county but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. The Sheriff's Office responded to 36 traffic accidents. Only one sustained a minor injury.

Winter Weather, Collin

When
December 24, 12:30 PM CST to 9:00 PM CST
Where
Collin forecast zone
Deaths
0 direct, 3 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Up to 1 of snow was reported across the county. The biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning. Several accidents were reported and numerous people slid off the icy roads. A fatal accident occurred in Frisco around 430 pm on HWY 380 between Preston Road and the Dallas North Tollway. Three cars were involved in a collision when one car lost control on an icy bridge. Three people were killed and three more were injured with non-life threatening injuries.

Winter Storm, Comanche

When
December 24, 1:00 PM CST to 4:00 PM CST
Where
Comanche forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Snowfall totals of 3-6 were reported around the county by the local newspaper. Strong winds resulted in blowing snow at times during the afternoon. The peak winds reported at the automated weather station in Comanche (KMKN) was 39 mph. At night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Hill

When
December 24, 1:15 PM CST to 7:00 PM CST
Where
Hill forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Up to 1 of snow fell across the county, but numerous accidents due to icy roads were reported in the evening hours and overnight as the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Bell

When
December 24, 2:00 PM CST to 5:00 PM CST
Where
Bell forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

In Killeen, less than an inch of snow stuck to grassy surfaces, but Veterans Memorial Boulevard, W.S Young, Twin Creek Dr and Water St were closed due to ice. Bridges in the area were also slick to drive on.

Strong Wind, Coryell

When
December 24, 2:00 PM CST
Where
Coryell forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

The sign of the Luxury Inn on Hwy 190 in Copperas Cove was blown down in high winds. The winds at the time were gusting to 45 mph.

Winter Weather, Lampasas

When
December 24, 2:30 PM CST to 4:30 PM CST
Where
Lampasas forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Up to 1 of snow fell across the county, but the biggest impact came at night when the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Grayson

When
December 24, 3:25 PM CST to 9:30 PM CST
Where
Grayson forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

An average of 2-3 of snow fell across the county but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

Winter Weather, Fannin

When
December 24, 4:00 PM CST to 9:00 PM CST
Where
Fannin forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Up to 1 of snow fell across the county but at night, the snow froze on the roadways, creating icy roads and treacherous travel conditions across the county through Christmas morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Palo Pinto2009-12-2462FemaleVehicle/Towed TrailerIndirect
Winter Storm, Erath2009-12-2756MaleVehicle/Towed TrailerIndirect
Winter Storm, Montague2009-12-2756MaleVehicle/Towed TrailerIndirect
Winter Weather, Collin2009-12-2462MaleVehicle/Towed TrailerIndirect
Winter Weather, Collin2009-12-2466FemaleVehicle/Towed TrailerIndirect
Winter Weather, Collin2009-12-2492FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201164, 201163, 201165, 201166, 201169, 204488, 208714, 201149, 201167, 201168, 201319, 207028, 207029, 201326, 201150, 201325, 204489, 201324, 201355, 204474, 201327, 205162, 207362, 207027, 201151, 207363.